The use of dutasteride and the way in which it functions
Dutasteride is one of the medications that are most frequently used in the treatment of benign prostatic hyperplasia, or in plain words, prostate enlargement. It has proven to be very effective in the treatment of BPH symptoms, and thus it diminishes the chances that the patient will need the surgery. It can be used as an off-the-label medication in the treatment of several conditions, among which are also male pattern baldness and prostate cancer. It is known under the brand name of Avodart, and it belongs to the group of medications called 5-alpha-reductase inhibitors, meaning that, it is effective because it blocks the conversion of testosterone into dihydrotestosterone, thus lowering its level in the body.
The most frequent side effects of dutasteride
When it comes to the possible side effects of this medication, no matter how beneficial it might be in a number of cases, it certainly has some bad sides as well. Among the most commonly reported are symptoms of erectile dysfunction, ejaculation disorders, decreased sex drive and enlargement of breasts, or their increased tenderness. However, not all men who are prescribed with this medication will experience these side effects, so they should not worry in advance, but give this medication a chance, instead. The fact is that even though these side effects are the most common, and all of them are very frightening to every man, according to statistics, they do not occur so often, and generally patients tolerate well dutasteride. However, if any of the mentioned problems are felt, it is a must to address to the doctor who prescribed the medication, because in some cases, it is necessary to adjust the doses for the side effects to disappear, while in other cases it is necessary to prescribe the patient with some other medication instead of dutasteride. It is important not to ignore these symptoms, because they won’t go away on their own, and if left untreated, they can only lead to even more serious problems. Medical attention is absolutely necessary if the patient begins to feel problems with breathing, itching, hives, swelling of lips, tongue, or face, and tightness in the chest, because all these indicate sever allergic reaction to the medication. In order to avoid even more serious and sometimes even life-threatening consequences, it is necessary to react right away.